Alabama, 2008

Drought in Alabama, July 29 to 31, 2008

July 29 to 31, 2008 · NWS BMX · 4 events in 4 counties and zones

Despite several days with scattered showers and thunderstorms during the month, Severe (D2) Drought conditions returned to several counties.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Despite several days with scattered showers and thunderstorms during the month, Severe (D2) Drought conditions returned to several counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 29, 2:32 AM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 29, 2:32 AM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
332 AM CDT TUE JUL 29 2008

.SHORT TERM...TODAY AND WEDNESDAY.

THE MODELS HAVE COME IN MUCH WETTER FOR TODAY THAN PREVIOUS RUNS.
I AM A LITTLE SUSPICIOUS OF HIGHER POPS GIVEN LACK OF CONVECTION
YESTERDAY AND NO SIGNIFICANT FEATURES UPSTREAM TO TRIGGER
CONVECTION. MODELS DO INDICATE A ZONE OF VORTICITY MAXIMUM FROM NEAR
CHATTANOOGA TO SOUTHEAST MISSOURI. THIS VORT MAXIMUM WILL SLIDE
SOUTHWARD INTO NORTH ALABAMA THIS AFTERNOON. UPPER TROF ACROSS
EXTREME SOUTHEAST ALABAMA WILL ALSO BE FOCUS FOR CONVECTION TODAY.
RAISED POPS ALL AREAS TODAY...WITH HIGHEST RAIN CHANCES SOUTHEAST.
FORECAST MODEL SOUNDINGS INDICATE AIR MASS WILL NOT BE AS UNSTABLE
AS YESTERDAY...DUE TO WARMER MID LEVELS...HIGHER PRECIPITABLE
WATER...AND COOLER AFTERNOON SURFACE TEMPERATURES. HAZARDOUS WEATHER
OUTLOOK WILL BE REWORDED FROM SEVERE TO STRONG FOR TODAY.

AFTERNOON STORMS WILL LINGER INTO THE EVENING HOURS BUT DIMINISH
QUICKLY AFTER SUNSET. GFS MODEL IS MUCH WETTER ON WEDNESDAY THAN
NAM. KEPT POPS BELOW GFS MOS AS CENTRAL ALABAMA MAY BE IN BETWEEN
SYSTEMS. A FAIRLY STRONG SHORT WAVE TROF WILL BE MOVING THRU THE MID
WEST STATES AND BRING INCREASING CHANCES OF RAIN TO AREA BY
THURSDAY...AND GULF COAST INSTABILITY AXIS WILL KEEP MOST OF THE
CONVECTION CONFINES TO SOUTH ALABAMA...AND SO NAM MODEL MAY BE A
BETTER SOLUTION ON WEDNESDAY.  APPROACHING SHORT WAVE TROF WILL KEEP
CONVECTION GOING WEDNESDAY NIGHT.

GFS MOS CONTINUES TO LOWER AFTERNOON TEMPERATURES...AND BASED ON
YESTERDAY HIGHS FALLING SHORT OF EXPECTED NUMBERS DESPITE FULL
SUNSHINE...WILL STAY CLOSE TO GFS MOS.

58/ROSE

.LONG TERM...THURSDAY THROUGH MONDAY.
GUIDANCE CONTINUES TO TREND TOWARDS A WETTER FORECAST THURSDAY AND
FRIDAY.  A SEVERELY POSITIVELY TILTED...BUT HIGHLY AMPLIFIED (FOR
JULY) SHORTWAVE SHORTWAVE TROUGH WILL SWING ACROSS CENTRAL ALABAMA
ON THURSDAY.  THE ORIENTATION OF THE SHORTWAVE WILL NOT BE FAVORABLE
FOR SEVERE THUNDERSTORMS...HOWEVER THE PRESENCE OF ANY UPPER LEVEL
FEATURES THIS TIME OF YEAR IS LIKELY ENOUGH TO SUPPORT SIGNIFICANT
LIGHTNING AT A MINIMUM.  AHEAD OF THIS FEATURE...SOUTHERLY FLOW OUT
OF THE GULF WILL RESULT IN PRECIPITABLE WATER VALUES IN EXCESS OF
TWO INCHES.  AT THIS TIME IN AN INCH OR MORE OF RAINFALL AREA WIDE
DOES NOT LOOK OUT OF THE QUESTION THURSDAY INTO FRIDAY.
PRECIPITATION WILL LIKELY CONTINUE WELL INTO THE OVERNIGHT HOURS.
RAINFALL CHANCES WILL DECREASE A BIT ON FRIDAY AS THE TROUGH SHIFTS
SOUTH AND EAST OF CENTRAL ALABAMA.  AFTERNOON HEATING WILL ENHANCE
SHOWERS FRIDAY AFTERNOON...BUT THE BEST CHANCES FOR ADDITIONAL
SIGNIFICANT RAINFALL WILL BE SOUTHEAST OF INTERSTATE 85.

OVER THE WEEKEND INTO EARLY NEXT WEEK...MODELS ARE HINTING AT
POSSIBLE TROPICAL DEVELOPMENT IN THE GULF IN ASSOCIATION WITH THE
REMNANTS OF THE DISTURBANCE THAT TRACKED ACROSS CENTRAL ALABAMA ON
THURSDAY.  HOWEVER THERE IS A LOT OF UNCERTAINTY IN THIS
SCENARIO...SO WILL GO WITH A SEASONAL FORECAST WITH HIGHS IN THE LOW
TO MIDDLE 90S AND ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS.

12/SIRMON

&&

.AVIATION...06Z TAF DISCUSSION.

SOME PATCHY FOG COULD DEVELOP AT ANY LOCATION FROM 09Z THROUGH 12Z
POSSIBLY REDUCING VSBYS TO 5 TO 6 MILES. AS THE HEATING OF THE DAY
OCCURS...ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP MAINLY
FROM 18Z TO 00Z. WENT AHEAD AND MENTIONED VCTS AT ALL LOCATIONS.
THUNDERSTORMS WILL END AFTER 00Z WITH VFR CONDITIONS EXPECTED
THROUGH 06Z.

50

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     92  72  92  72  86 /  20  20  40  40  60
ANNISTON    92  72  92  71  86 /  30  20  40  40  60
BIRMINGHAM  92  75  91  73  87 /  20  20  40  40  60
TUSCALOOSA  95  74  93  73  90 /  20  20  40  40  70
CALERA      92  74  91  73  87 /  30  20  40  40  70
AUBURN      93  72  90  71  86 /  40  20  50  30  70
MONTGOMERY  94  74  93  75  87 /  30  20  50  40  70
TROY        94  73  90  73  87 /  40  20  50  40  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

07/07/07
Hazardous weather outlook, Jul 29, 4:06 AM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
506 AM CDT TUE JUL 29 2008

ALZ011>015-017>050-300000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
506 AM CDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE TODAY FROM 2 PM UNTIL 10 PM THIS
EVENING. THE PRIMARY THREAT WILL BE WIND GUSTS OF 35 TO 45 MPH AND
DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Marion

When
July 29, 6:00 AM CST to July 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
Other Federal Agency
Coordinates
34.137, -87.887 (the zone’s center; the record gives no point)

Drought, Fayette

When
July 29, 6:00 AM CST to July 31, 11:59 PM CST
Where
Fayette forecast zone
Reported by
Other Federal Agency
Coordinates
33.721, -87.739 (the zone’s center; the record gives no point)

Drought, Tuscaloosa

When
July 29, 6:00 AM CST to July 31, 11:59 PM CST
Where
Tuscaloosa forecast zone
Reported by
Other Federal Agency
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

Drought, Bullock

When
July 29, 6:00 AM CST to July 31, 11:59 PM CST
Where
Bullock forecast zone
Reported by
Other Federal Agency
Coordinates
32.100, -85.716 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128311, 128312, 128313, 128314.